Hypoglycemia

Hypoglycemia is when blood sugar is low. Low is considered to be a blood sugar level of 69 or lower. The causes of hypoglycemia are too much insulin, not eating often enough, exercise/activity, alcohol and cold medicine. Signs of hypoglycemia are shaky, starving, silly, sweaty, stubborn, spacey (they called these the six dwarves at the hospital). Other signs include nightmares, sleep walking or talking, weakness, restlessness, passing out or seizures. Treating hypoglycemia can be relatively easy (don’t take this to mean that you should treat it lightly or that I am making light of it either). The first thing to do is to check blood sugar. If it is under 70 follow what the hospital called “The Rule of 15”. Take 15g of fast acting carbohydrate. This means something that gets into the system quickly such as soda, sugar, honey, fruit juice, glucose tablets, milk or even cake decorating frosting. Wait 15 minutes then recheck blood sugar. If the reading is above 70 and symptoms are gone, take a 15g snack (or if it is close to meal time go ahead and eat a meal). If blood sugar is below 70 or symptoms are still present, start over.

If having a seizure or being passed out is the symptom the Glucagon pen is used and 911 is called. The Glucagon pen is only used in this type of emergency and it is only used if someone is not alert or awake and is administered directly into the muscle. We’ve never had to use the Glucagon pen and don’t intend to ever have to!

SANYO DIGITAL CAMERA

Our Experiences With Hypoglycemia

Kimmy Sue is pretty good about recognizing when she is low. She will tell me, “Mom, I’m low.” We take a blood sugar reading and she is rarely wrong. We usually use fruit snacks or Smarties (thanks Nurse Amy at school for recommending those!) as fast acting sugars. We rarely have to do more than one round of “The Rule of 15”. We are still “honeymooning” so we still have some problems with Hypoglycemia. We are working with the Endocrinologists to get level. The doctors have made several adjustments to our insulin dosage, especially at school since it’s usually in the afternoon at school that we have the most trouble. They’ve adjusted her lunch dosage of Humalog so that the insulin/carb ratio suits her activity level better. We also think that the problem might be that Nurse Amy gives Kimmy her insulin dosage before lunch and Kimmy doesn’t always get a chance to eat her whole lunch, therefore she’s had more insulin than carbs which affects her blood sugar. At home we give insulin after Kimmy eats so we know exactly how many grams of carbs she’s eaten and can give a more accurate dose of Humalog. We prefer this for obvious reasons but not everyone does it this way. We’ve had less incidents with Hypoglycemia lately since we are getting better at calculating dosages, etc.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: